Kansas, 2020

High Wind in Kansas, March 19, 2020

March 19, 2020 · NWS GID · 2 events in 2 counties and zones

Windy conditions occurred behind an Arctic front on this Thursday evening. The day began with north central Kansas in the warm sector of an occluded 996 mb low pressure system over eastern Colorado.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Windy conditions occurred behind an Arctic front on this Thursday evening. The day began with north central Kansas in the warm sector of an occluded 996 mb low pressure system over eastern Colorado. As the day progressed, the low filled to 1000 mb and moved into central Kansas. Meanwhile, an Arctic front accelerated southward and merged with the fronts associated with this low. The momentum resulted in a continued southward surge of the combined front, with its passage in north central Kansas occurring early in the evening. In its wake, north winds increased to around 30 mph, with frequent gusts around 45 mph. Higher one-time peak gusts occurred between 50 and 62 mph in some spots. The highest wind gusts were 62 mph at Beloit and 58 mph at Randall. However, these stations are unofficial and it is unknown if these they are properly sited. Peak gusts at official observation sites included 55 mph at the Beloit airport, 53 mph at Smith Center airport, and 52 mph at Phillipsburg airport. While windy conditions continued through the night, the highest gusts were recorded between 7 PM and midnight CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 19, 12:40 PM CST, 8 hours 16 minutes earlier.

Area forecast discussion, Mar 19, 12:40 PM CST, 8 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
140 PM CDT Thu Mar 19 2020

...WE ARE NOW MONITORING RADAR AS SCT TSTMS ARE DEVELOPING...

.SHORT TERM...(This evening through Friday)
Issued at 140 PM CDT Thu Mar 19 2020

Plan to keep this brief to maximize availability for monitoring
radar.

Be sure to follow SPC SWOMCD's and any Watches as svr tstms could
occur before sunset.

Aloft: RAP tropopause analyses/WV imagery/aircraft wind obs
indicated a trof over the Wrn USA with a ridge over the GlfMex. A
potent shrtwv trof was embedded within the Wrn trof over CO and
lifting NE into NEB/KS. This trof will cross the CWA this eve.
Behind this trof...a minor shrtwv ridge will arrive by dawn Fri
with low-amplitude WSW flow evolving overhead Fri.

Surface: 998 mb low pres was along the CO-KS border with a strong
warm front extending ENE thru Srn NEB into IA. This front does
bisect the CWA just N of the KS state line. A strong cold front
was over the Nrn plns. This front will move S this afternoon. The
2 fronts will merge and the combined front will accelerate SE away
from the area this eve. The push will be provided by a strong
1040+ mb high over Cntrl Canada which is sinking S. This will
strengthen the pres grad over the rgn tonight. The low will weaken
and a new low will evolve over the GtLks tonight...while the high
sinks into the Nrn Plns. The high will remain there tomorrow.

Rest of this afternoon: Cldy N of the front and mostly sunny to
the S. Expect sct tstms to form espcly near the front. Some storms
could be svr. This will be a low CAPE/higher shear scenario.
Mainly looking like a hail and gusty wind type event. The risk of
a tornado is low as winds will be unidirectional in the warm
sector. Best shear will be on the cold side of the front.

Tonight: Rain changes to brief 3-6 hr period of snow as cold air
slams in here. Snow will essentially be done by midnight or
shortly thereafter. Windy! N winds 25-35 mph with G50. Rapid
clearing from N-S after midnight.

Fri: Sunny. Cold. Diminishing winds.

.LONG TERM...(Friday night through Thursday)
Issued at 140 PM CDT Thu Mar 19 2020

Aloft: No change in the longwave pattern we've seen since mid
Nov...with a trof over the Wrn USA and a ridge over the E. This
will generally translate to continued low-amplitude WSW flow over
NEB/KS. A wk shrtwv trof is fcst to cross the rgn Mon night into
Tue. The last 2 runs of global mdls are in good agreement that the
flow will amplify some late next wk...with the flow turning SW
Thu as the Wrn trof becomes mobile and gets closer.

Surface: The Nrn Plns high will gradually move E thru the wknd
with return flow developing here. A wk cool front is fcst to move
thru Sun night. Multiple lows will then form over the Cntrl US/Can
Tue-Wed. The two that will probably affect the CWA will be Mon
night into Tue...with no cool air behind it...and then Wed night
and there will be a cooldown behind that low.

Temps: Normal daytime highs are low 50s. Temps will be at or
above normal thru next Thu...mostly above normal.

Precip: A couple chances for very light wintry mix or shwrs with
embedded non-svr tstms. Am holding off on much elaboration due to
impending tstm development this afternoon.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 140 PM CDT Thu Mar 19 2020

Significant Wx: IFR with sct +TSRA this afternoon.

This afternoon: IFR CIGs and variable VSBYs between MVFR and IFR.
Sct +TSRA are developing. Not sure either terminal takes a direct
hit...but it's psbl. NNE-N winds gradually incrs 25-35 kt.
Confidence: Medium

Tonight: IFR CIGs/VSBYs as rain changes to snow. Some wet accum
psbl before ending around midnight. De-icing will be required. N
winds increase to around 30 kt with G40-45 kt at times. Rapid
clearing and becoming VFR after midnight. Confidence: High

Fri thru 18Z: VFR. No clds at or below 10K ft. N winds gradually
diminish to 10-20 kt. Confidence: High

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 7 AM CDT Friday for NEZ039>041-046-
     047-060-061.

KS...NONE.
&&

SHORT TERM...Kelley
LONG TERM...Kelley
AVIATION...Kelley
Hazardous weather outlook, Mar 19, 6:05 PM CST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
705 PM CDT Thu Mar 19 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
210015-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
705 PM CDT Thu Mar 19 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Rain will change to snow tonight...and some accumulation is
possible roughly along and north of Highway 6 in south central
Nebraska. A Winter Weather Advisory is in effect along and north
of a line from Lexington to Kearney to Saint Paul to Fullerton
where 1 to 3 inches of accumulation is expected.

North winds of 30 to 40 MPH with gusts between 45 and 55 MPH
likely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a slight chance for a few non-severe thunderstorms
Monday afternoon through Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts to the National
Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

In the hours before

Local storm report, Mar 19, 7:55 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
855 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     NON-TSTM WND GST PHILLIPSBURG AIRPORT    39.74N 99.32W
03/19/2020  M52 MPH          PHILLIPS           KS   AWOS

            STRONG POST-FRONTAL WINDS THIS EVENING.

&&

PFANNKUCH
Local storm report, Mar 19, 7:57 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
857 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     NON-TSTM WND GST SMITH CENTER AIRPORT    39.76N 98.79W
03/19/2020  M53 MPH          SMITH              KS   AWOS

            STRONG POST-FRONTAL WINDS THIS EVENING.

&&

PFANNKUCH
Local storm report, Mar 19, 8:04 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
904 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     NON-TSTM WND GST BELOIT AIRPORT          39.47N 98.13W
03/19/2020  M55 MPH          MITCHELL           KS   AWOS

            STRONG POST-FRONTAL WINDS THIS EVENING.

&&

PFANNKUCH
Local storm report, Mar 19, 8:37 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
937 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     SNOW             ORD                     41.60N 98.93W
03/19/2020  E2.5 INCH        VALLEY             NE   CO-OP OBSERVER

            ESTIMATED SNOW SO FAR TONIGHT...STILL
            SNOWING BUT NOT AS INTENSELY AS EARLIER.

&&

PFANNKUCH
Local storm report, Mar 19, 8:44 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
944 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     SNOW             SAINT PAUL              41.21N 98.46W
03/19/2020  E1.0 INCH        HOWARD             NE   LAW ENFORCEMENT

            ESTIMATED SNOW SO FAR...STILL SNOWING.

&&

PFANNKUCH
Local storm report, Mar 19, 8:52 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
952 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     SNOW             OVERTON                 40.74N 99.54W
03/19/2020  E1.5 INCH        DAWSON             NE   PUBLIC

            SOCIAL MEDIA REPORTS ESTIMATING FROM 1-2
            INCHES SO FAR TONIGHT...STILL SNOWING.

&&

PFANNKUCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Mitchell

When
March 19, 8:56 PM CST
Where
Mitchell forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

A post-frontal non-thunderstorm wind gust of 62 MPH was measured by a mesonet station located 1 mile south-southeast of Beloit.

High Wind, Jewell

When
March 19, 10:43 PM CST
Where
Jewell forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

A post-frontal non-thunderstorm wind gust of 58 MPH was measured by a mesonet station located in Randall.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873039, 873041.